Texas, 2011

Wildfire and High Wind in Texas, June 18 to 20, 2011

June 18 to 20, 2011 · NWS LUB · 6 events in 6 counties and zones

High based weak showers developed over the western South Plains during the evening hours of the 18th. These showers produced isolated severe wind gusts in Hockley and Floyd Counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

High based weak showers developed over the western South Plains during the evening hours of the 18th. These showers produced isolated severe wind gusts in Hockley and Floyd Counties. These high winds also sparked numerous wildfires across the region.

The first wildfire began on the 18th two miles southwest of Whiteface (Cochran County). Nearly 100 homes were threatened and evacuated in Whiteface and 2200 acres burned before being contained early on the 19th. A second wildfire on the 18th was started by downburst winds near Floydada (Floyd County). Strong winds downed a power line in a residential neighborhood causing two homes to be totally destroyed by a fire.

Lightning started two fires in Stonewall County early on the 19th which combined to burn 2000 acres. A wildfire in Lamb County started in the median along U.S. Highway 84 which prompted a closure of the highway near FM 1072 for two hours on the 19th. The wildfire burned a total of 350 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 18, 2:28 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 18, 2:28 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
328 PM CDT SAT JUN 18 2011

.SHORT TERM...
THE COLD FRONT THAT MOVED IN EARLIER TODAY BROUGHT A NICE MORNING TO
MUCH OF THE AREA /ASIDE FROM THE SE ZONES/ BUT ITS AFFECTS WERE
ALREADY ERODING...WITH TEMPERATURES AS OF 19Z PUSHING THE MID TO
UPPER 90S ON MUCH OF THE CAPROCK...WITH 100-108 FOUND IN THE ROLLING
PLAINS. NEEDLESS TO SAY...THE HEAT REMAINS ONE OF THE BIG STORIES
AND THIS WILL CONTINUE INTO SUNDAY. EXPECT MILD CONDITIONS
TONIGHT...WITH MUCH OF THE ROLLING PLAINS AGAIN LIKELY ONLY DROPPING
INTO THE 70S TO NEAR 80. ON SUNDAY...850 MB TEMPERATURES AGAIN
PUSHING TO 34C SUGGEST WIDESPREAD TRIPLE DIGITS WILL AGAIN BE A
REALITY...WITH THE LOWER ELEVATIONS PUSHING 110. ALTHOUGH HEAT INDEX
VALUES MAY COME UP A LITTLE SHY OF 105 DEGREES OVER THE SOUTHEAST
ZONES TODAY /THANKS TO DRY AIR IN PLACE THERE/...GIVEN AMBIENT
TEMPERATURES PUSHING 110 DEGREES FOR THE SECOND OF LIKELY THREE
DAYS...AND THE FACT THEY HAVE HAD NO OVERNIGHT RELIEF THERE /WITH
LOWS ONLY DIPPING TO AROUND 80 DEGREES/ FELT IT WAS PRUDENT TO KEEP
THE HEAT ADVISORY GOING THROUGH TOMORROW. IN FACT...MOISTURE LEVELS
SHOULD STAY A LITTLE HIGHER EAST OF THE DRYLINE ACROSS THE EASTERN
ZONES ON SUNDAY AND THIS MAY ACTUALLY PUSH HEAT INDEX VALUES TO 105
TO 108 DEGREES.

INCREASING WINDS /AND ASSOCIATED FIRE WEATHER CONCERNS/ WILL BE THE
OTHER STORY OVER THE COMING 24 HOURS...THANKS PRIMARILY TO LARGE
WESTERN UA TROUGH AMPLIFYING AND EDGING EASTWARD. AS A 100+ KT UA
JET CUTS DOWN THE BACK SIDE OF THE WESTERN SYSTEM AND BEGINS TO
ROUND THE BASE OF THE TROUGH ON SUNDAY STRONG LEE CYCLOGENESIS WILL
OCCUR ACROSS THE CENTRAL/SOUTHERN HIGH PLAINS WITH A 990 MB SFC LOW
TAKING SHAPE ACROSS EASTERN CO/WESTERN KS. THIS WILL TIGHTEN THE SFC
PRESSURE GRADIENT LOCALLY AS 850 MB AND 700 MB INCREASE TO 25-30
KNOTS AND 30-35 KNOTS...RESPECTIVELY. DEEP MIXING...THE TIGHTENING
SFC PRESSURE GRADIENT AND THE ISALLOBARIC FORCING ALL POINT TO WINDS
REALLY RAMPING UP...ESPECIALLY DURING THE AFTERNOON HOURS.
HOWEVER...THE WINDS MAY ALSO BE GUSTY ACROSS THE EASTERN SECTIONS
DURING THE MORNING AS A ROBUST LLJ MIXES DOWN. ALL SAID...EXPECT
WIDESPREAD SUSTAINED WINDS IN THE 20 TO 30 MPH RANGE...WITH
LOCATIONS ON THE CAPROCK PERHAPS IN THE 25 TO 35 MPH RANGE BY LATE
AFTERNOON. HAVE HELD OFF ON ISSUING A WIND ADVISORY JUST YET GIVEN
SOME UNCERTAINTIES IN THE DETAILS...BUT ONE MAY BE NEEDED BETWEEN
NOW AND THEN. ALSO ADDED A MENTION OF BLOWING DUST TO THE GRIDS ON
THE CAPROCK.

LAST BUT NOT LEAST WILL HAVE TO ADDRESS CHANCES OF CONVECTION BOTH
LATER THIS AFTERNOON/EVENING AND AGAIN ON SUNDAY. ALTHOUGH LOW-LEVEL
MOISTURE WAS LACKING...WITH DEWPOINTS MOSTLY IN THE 30S...STRONG
HEATING WAS RESULTING IN A HIGH-BASED CU FIELD FROM SOUTHERN NM INTO
THE PERMIAN BASIN AND DOWN INTO HIGHER TERRAIN OF SOUTHWEST TEXAS.
ADDITIONALLY...WV IMAGERY SHOWED A MODEST PLUME OF MID-LEVEL
MOISTURE STRETCHING FROM FAR WEST TEXAS THROUGH SOUTHERN OK...AND
THE COMBINATION OF DEEP MIXING...IMPROVING MID-LEVEL MOISTURE AND
WEAK LARGE SCALE ASCENT SHOULD BE ENOUGH TO FOR SOME HIGH-BASE
SHOWERS/STORMS TO FORM AND/OR ADVECT OVER THE SOUTH PLAINS AREA LATE
THIS AFTERNOON INTO THE EVENING HOURS. THE VERY HOT AND DRY /LARGE
INVERTED-V PROFILE/ CONDITIONS WILL KEEP MOST OR ALL OF THE
PRECIPITATION FROM REACHING THE GROUND...BUT THE STRONGEST CORES
ALOFT COULD BRING LOCALIZED STRONG DOWNBURST WINDS AND CREATE AREAS
OF BLOWING DUST. THUS...HAVE MAINTAINED 10 PERCENT POPS ALONG WITH
THE ISOLATED SHOWER/STORM MENTION THROUGH THE EVENING HOURS.
TOMORROW...THE DRYLINE IS FORECAST TO SHARPEN NEAR THE EDGE OF THE
CAPROCK OR INTO THE WESTERN ROLLING PLAINS AND MAY BE ENOUGH TO
PROMOTE ISOLATED LATE DAY STORMS. INSTABILITY/MOISTURE WILL BE
SOMEWHAT IMPROVED FROM TODAY AHEAD OF THE DRYLINE...SO A FEW
LOCATIONS COULD ACTUALLY SEE A SHOWER SURFACE...BUT WITH 50 PLUS
DEGREE DEWPOINT DEPRESSIONS...STRONG DOWNBURST WINDS WILL BE THE MAIN
CONCERN.

.LONG TERM...
RAIN CHANCES FADING FOR MID WEEK...BUT NOT GONE. COOLER TEMPERATURE
STILL APPEAR TO BE ON TRACK FOR TUESDAY THROUGH THURSDAY.

AN UPPER TROUGH SLIDING EAST FROM THE ROCKIES INTO THE PLAINS IS
WILL CONTINUE TO TIGHTEN THE PRESSURE GRADIENT THROUGH MONDAY
WITH CONTINUED FIRE WEATHER CONCERNS. THEN THE MOVEMENT OF THE
TROUGH TO THE EAST SHOULD PUSH A COLD FRONT THROUGH THE SOUTH
PLAINS REGION EARLY TUESDAY. UNFORTUNATELY...THE TIMING OF THE
FRONT IN THE MORNING IS POOR FOR PRODUCING THUNDERSTORMS LOCALLY.
THEY APPEAR MORE LIKELY JUST TO OUR SOUTH TUESDAY AFTERNOON AND
TUESDAY NIGHT. WILL CONTINUE A LINGERING SLIGHT CHANE OF THUNDER
WEDNESDAY THROUGH WEDNESDAY NIGHT BEHIND THE FRONT...BUT HAVE
LOWERED THOSE CHANCES TO ABOUT 15 PERCENT.

TOWARD THE END OF THE WEEK...THE UPPER HIGH IS EXPECTED TO REBUILD
INTO THE REGION...PUSHING AFTERNOON HIGHS BACK TOWARDS THE CENTURY
MARK.

.FIRE WEATHER...
HOT AND DRY WEATHER WAS AGAIN IN PLACE AND RESULTING ELEVATED FIRE
WEATHER CONDITIONS...BUT WESTERLY WINDS WERE GENERALLY IN THE 5-15
MPH RANGE...LIMITING MORE WIDESPREAD CONCERNS. STILL...ISOLATED HIGH
BASED SHOWERS/STORMS COULD AFFECT THE AREAS LATER TODAY/TONIGHT AND
BRING THE THREAT OF LOCALLY GUSTY/VARIABLE WINDS AND PERHAPS DRY
LIGHTNING...BUT LITTLE PROMISE OF WETTING RAINS. A FIRE DANGER
STATEMENT REMAINS IN EFFECT THROUGH THE EVENING.

SUNDAY WILL BRING GREATER CONCERN AS WINDS REALLY BEGIN TO RAMP UP
THANKS IN PART TO A DEEPENING SFC LOW ACROSS EASTERN CO/WESTERN KS.
EXPECT SUSTAINED 20 FT WINDS TO INCREASE INTO THE 20-30 MPH RANGE AS
HUMIDITIES FALL BELOW 15 PERCENT AND RESULT IN CRITICAL TO EXTREMELY
CRITICAL CONDITIONS. THE MOST SEVERE CONDITIONS WILL BE ON THE
CAPROCK WHERE NEAR RECORD TEMPERATURES WILL PUSH HUMIDITIES TO
AROUND 5 PERCENT. ALONG AND EAST OF THE DRYLINE HUMIDITIES WILL BE
SOMEWHAT IMPROVED...BUT STILL LIKELY FALL TO 10 TO 15 PERCENT.
THUS...HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR THE ENTIRE AREA SUNDAY. ADDITIONALLY...THE DRYLINE COULD BE THE
FOCUS FOR ISOLATED HIGH-BASED SHOWERS/STORMS LATE TOMORROW
AFTERNOON...WITH THE THREAT OF STRONG/VARIABLE DOWNBURST WINDS AND
DRY LIGHTNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63 101  62  97  61 /  10  10   0  10  10
TULIA         63 105  67  98  64 /  10  10  10  10  10
PLAINVIEW     65 106  69  95  65 /  10  10  10  10  10
LEVELLAND     65 105  68  98  66 /  10  10  10  10  10
LUBBOCK       72 106  70  99  68 /  10  10  10  10  10
DENVER CITY   66 105  69  99  67 /  10  10  10  10  10
BROWNFIELD    70 106  70  97  67 /  10  10  10  10  10
CHILDRESS     76 109  72 103  70 /  10  10  10  10  20
SPUR          73 107  73  99  70 /  10  10  10  10  10
ASPERMONT     79 110  74 102  73 /  10  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 10 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>044.

HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
TXZ038-043-044.

&&

23/04
Hazardous weather outlook, Jun 18, 4:28 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
528 AM CDT SAT JUN 18 2011

TXZ021>044-191030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
528 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE GENERALLY EAST
OF A TULIA TO BROWNFIELD LINE THIS AFTERNOON. THE PRIMARY THREAT
WITH THIS ACTIVITY WILL BE LOCALLY DAMAGING DOWNBURST WINDS.

FIRE WEATHER
NEAR CRITICAL TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED AREAWIDE THIS AFTERNOON WITH BREEZY AND VERY HOT AND DRY
CONDITIONS.

NON PRECIPITATION
A HEAT ADVISORY REMAINS IN EFFECT FOR STONEWALL...KING...AND KENT COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER IS EXPECTED SUNDAY AND
MONDAY...WHEN SUSTAINED SOUTHWEST TO WESTERLY WINDS SPEEDS MAY
APPROACH OR EXCEED 30 MPH.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE LIMITED SEVERE WEATHER THREAT...SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire, 3 high wind. Local standard time, as filed.

Wildfire, Cochran

When
June 18, 2:40 PM CST to June 19, 3:00 AM CST
Where
Cochran forecast zone
Reported by
Park/Forest Service
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Hockley

When
June 18, 6:02 PM CST
Where
Hockley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Floyd

When
June 18, 8:30 PM CST
Where
Floyd forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Wildfire, Stonewall

When
June 18, 11:50 PM CST to June 20, 6:00 PM CST
Where
Stonewall forecast zone
Reported by
Park/Forest Service
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
June 19, 12:40 PM CST
Where
Yoakum forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Wildfire, Lamb

When
June 19, 2:00 PM CST to 6:00 PM CST
Where
Lamb forecast zone
Reported by
Broadcast Media
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318998, 318385, 318386, 318995, 318993, 318994.